Iowa, 2014Damaging Winds in Iowa, June 19, 2014
June 19, 2014 · NWS DVN · 2 events in 1 county or zone
A warm front extended along Interstate 80 on June 19, 2014 with a very moist air mass located near and south of the front. Precipitable waters of 2 inches was over the area which is in the 99th percentile for June.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front extended along Interstate 80 on June 19, 2014 with a very moist air mass located near and south of the front. Precipitable waters of 2 inches was over the area which is in the 99th percentile for June. A slow moving cold front advancing from the west triggered numerous thunderstorms, many producing flash flooding along with a few reports of damaging winds. The most vulnerable area for flash flooding was north of Interstate 80 in Iowa due to saturated ground from previous days of heavy rainfall. In addition to the heavy rainfall, some severe weather was reported. Trained spotters observed a weak tornado southeast of the town of Delaware, Iowa in Delaware County. The tornado left a damage path to the northeast, ending near Colesburg, Iowa for a path length of nearly 16 miles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 19, 12:07 PM CST, 2 hours 1 minute earlier.
Area forecast discussion, Jun 19, 12:07 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
107 PM CDT THU JUN 19 2014
.UPDATE...
ISSUED AT 1057 AM CDT THU JUN 19 2014
HAVE EXTENDED THE FLASH FLOOD WARNING THROUGH 12Z FRI. ADDED
CLINTON COUNTY IA...BUT LEFT OUT BUREAU AND PUTNAM FOR NOW. THE
FAR NORTHEASTERN CORNER OF BUREAU COUNTY REMAINS VERY SUSCEPTIBLE
TO MORE FLASH FLOODING IF THEY GET REPEATED THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...BUT CURRENTLY BANKING ON MORE SCTRD TO
ISOLATED PROGRESSIVE STORMS IN THAT VCNTY THROUGH THIS EVENING.
FOR REST OF TODAY JUST EXPECT PASSING SCTRD WINDS OF THUNDERSTORMS
FROM SOUTHWEST TO NORTHEAST AHEAD OF THE MAIN LINE ORGANIZING ACRS
WESTERN INTO CENTRAL IA. AS CYCLONIC UPPER FLOW AND WAVE PUSH ACRS
CENTRAL INTO EASTERN IA LATER THIS AFTERNOON AND EVENING...EXPECT
MORE WIDESPREAD SHOWER/STORM COVERAGE TO INCREASE ACRS THE LOCAL
AREA AS WELL. MARGINAL SHEAR PROFILES AND SATURATED SOUNDINGS/PWATS
APPROACHING 2 INCHES/ THIS EVENING SUGGEST JUST AN ISOLATED SVR
POTENTIAL AS THE LINE APPROACHES...WITH THE MORE WIDESPREAD THREAT
BECOMING HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. THE MORE
WIDESPREAD THREAT AREAS FOR HEAVY RAIN AND REPEATED STORMS APPEARS
TO BE ACRS THE NORTHWESTERN HALF TO NORTHERN HALF OF THE DVN CWA
LATE THIS AFTERNOON AND EVENING...THUS MORE CONFIDENCE FOR
EXTENDING THE FLASH FLOOD WATCH/ADDING CLINTON CO. THROUGH FRI
MORNING. WOULD NOT BE SURPRISED TO SEE SOME LOCALIZED SWATHS OF
2-3+ INCHES OF NEW RAINFALL IN THESE AREAS BY LATE TONIGHT. RAIN
COOLING...CLOUD DEBRIS AND OUTFLOW BOUNDARIES/MAIN LAKE MI ENHANCED
BOUNDARY LIFTING UP TOWARD I-80...PLAYING HAVOC ON TEMPS. ..12..
&&
.SYNOPSIS...
ISSUED AT 404 AM CDT THU JUN 19 2014
AT 08Z SFC DATA HAS A FRONTAL BOUNDARY FROM CENTRAL INDIANA INTO
NORTHWEST IOWA. DEW POINTS BEHIND THE FRONT WERE IN THE LOW TO MID
60S. SOUTH OF THE FRONT...DEW POINTS WERE IN THE LOWER 70S.
&&
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 404 AM CDT THU JUN 19 2014
THE CURRENT FLASH FLOOD WATCH WILL REMAIN IN PLACE THROUGH MID
MORNING. THE FLASH FLOOD WATCH MAY HAVE TO BE EXTENDED INTO
TONIGHT AND POSSIBLY FRIDAY MORNING.
AN ORGANIZED THUNDERSTORM COMPLEX HAS DEVELOPED NORTH OF THE BACK
DOOR FRONT ACROSS THE AREA. FLOW OFF THE LAKE HAS HELPED INCREASE
THE TEMPERATURE GRADIENT AND THUS INCREASED THE RAINFALL
EFFICIENCY IN THE STORMS.
BASED ON RADAR TRENDS...THE CURRENT THUNDERSTORM COMPLEX WILL
CONTINUE TO SINK SOUTH THROUGH SUNRISE AND AFFECT MOST AREAS
NORTH OF I-80.
WITH SUNRISE...THE LOW LEVEL JET WILL WEAKEN SO THE STORM COMPLEX
WILL SLOWLY DISSIPATE. HOWEVER...BOUNDARIES LEFT OVER FROM THIS
STORM COMPLEX WILL PROVIDE THE FOCUS FOR NEW STORM DEVELOPMENT
DURING THE AFTERNOON. THE POSSIBILITY DOES EXIST THAT THE AREA MAY
EXPERIENCE A PERIOD OF DRY WEATHER FROM LATE MORNING THROUGH EARLY
AFTERNOON BEFORE DIURNAL STORM DEVELOPMENT OCCURS.
LATE THIS AFTERNOON AND TONIGHT THE OVERALL SYNOPTIC PICTURE
INDICATES THAT ANOTHER ORGANIZED STORM COMPLEX WILL DEVELOP IN
WESTERN IOWA AND MOVE ACROSS THE AREA DURING THE NIGHT. GIVEN THE
FLOW CONTINUING OFF THE LAKE...THIS STORM COMPLEX MAY BE QUITE
STRONG AND PRODUCE ANOTHER ROUND OF HEAVY RAIN.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 404 AM CDT THU JUN 19 2014
THE REMNANTS OF THE NEXT ORGANIZED THUNDERSTORM COMPLEX WILL MOVE
ACROSS THE AREA DURING THE DAY FRIDAY AND SLOWLY DISSIPATE. THUS
RAIN IS EXPECTED TO SLOWLY END FROM WEST TO EAST DURING THE DAY.
DRY CONDITIONS ARE EXPECTED FRIDAY NIGHT AS HIGH PRESSURE QUICKLY
MOVES THROUGH THE MIDWEST.
THE HIGH LOOKS LIKE IT WILL KEEP SATURDAY MORNING DRY ACROSS THE
AREA BEFORE THE NEXT SYSTEM MOVES IN FROM THE PLAINS. A FEW OF THE
MODEL SOLUTIONS ARE SUGGESTING THAT SATURDAY AFTERNOON COULD ALSO
BE DRY.
SATURDAY NIGHT THERE ARE MIXED SIGNALS AS TO WHAT WILL OCCUR. SOME
MODELS ARE GOING WITH MAINLY DRY CONDITIONS WHILE OTHERS DEVELOP
ANOTHER ROUND OF ORGANIZED NOCTURNAL STORMS WITH A DISTURBANCE
PASSING THROUGH THE AREA. GIVEN THE OVERALL SYNOPTIC PICTURE...
SOME NOCTURNAL CONVECTION LOOKS PLAUSIBLE.
SUNDAY ON...
THE ACTIVE WEATHER PATTERN WILL REMAIN IN PLACE ACROSS THE AREA.
THE MODEL CONSENSUS HAS CHANCE POPS IN EACH 12 HOUR PERIOD FROM
SUNDAY THROUGH TUESDAY NIGHT. IT WILL NOT RAIN CONTINUOUSLY THE
ENTIRE TIME PERIOD. THERE WILL BE PERIODS OF DRY WEATHER THAT
COULD BE 6 HOURS OR MORE IN LENGTH.
ON WEDNESDAY...THE MODEL CONSENSUS HAS SLIGHT CHANCE POPS FOR THE
AREA.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1243 PM CDT THU JUN 19 2014
VFR TO PATCHY VFR OUT AHEAD OF MAIN LINE OF STORMS NOW PUSHING
TOWARD EASTERN IA THROUGH 3 PM THIS AFTERNOON...THEN MVFR TO
LOCALIZED IFR CONDITIONS AS THE INITIAL LINE OF STORMS PUSHES
THROUGH THE TAF SITES FROM 3-6 PM CDT. SOME VARIABLE WIND GUSTS UP
TO 45 KTS POSSIBLE WITH THE STRONGER STORMS...ALONG WITH VERY
HEAVY RAINFALL. AFTER THAT...THE TRANSITION TO MORE ROUNDS OF
SHOWERS AND THUNDERSTORMS THROUGH MIDNIGHT WITH LOW MVFR TO IFR
FROM HEAVY RAIN AND LOW CIGS POSSIBLE. LESS WIND THREAT AFTER 7 PM
CDT. SOUTH TO SOUTHEAST WINDS OF 8-13 KTS THIS AFTERNOON AND
EVENING...THEN MAINLY LIGHT SOUTHEAST OVERNIGHT UNTIL WIND SWITCH
TO THE WEST BY FRI MORNING. AFTER SHOWERS/STORMS LET UP LATER
TONIGHT...SOME LOW MVFR OR EVEN IFR CIGS POSSIBLE INTO EARLY FRI
MORNING BEFORE LIFTING AS FRI MORNING PROGRESSES. SOME AMBIENT
2-4SM FOG AS WELL AFTER MIDNIGHT BEFORE WEST WINDS INCREASE AFTER
DAWN FRI AM. ..12..
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR BENTON-BUCHANAN-
CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
IL...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR CARROLL-JO DAVIESS-
STEPHENSON-WHITESIDE.
MO...NONE.
&&
UPDATE...12
SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...12Hazardous weather outlook, Jun 19, 3:16 AM CST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 AM CDT THU JUN 19 2014
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-200915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
416 AM CDT THU JUN 19 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL AGAIN BE SEEN ACROSS THE AREA TODAY AND
TONIGHT. HEAVY RAINFALL IS LIKELY DUE TO VERY HIGH MOISTURE
LEVELS IN THE ATMOSPHERE.
THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS FOR
AREAS WEST OF A DUBUQUE...IOWA TO KIRKSVILLE...MISSOURI LINE. THE
PRIMARY THREATS LOOKS TO BE DAMAGING WINDS AND LARGE HAIL.
HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THUNDERSTORMS WILL BE SEEN ACROSS THE AREA ON FRIDAY. ALTHOUGH NO
SEVERE STORMS ARE EXPECTED...A FEW OF THE STORMS COULD BE STRONG.
AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE AREA FROM LATE
SATURDAY AFTERNOON THROUGH NEXT TUESDAY. THERE IS A DAILY CHANCE
OF THUNDERSTORMS FROM SATURDAY AFTERNOON THROUGH TUESDAY.
RIGHT NOW NO SEVERE STORMS ARE ANTICIPATED SATURDAY AFTERNOON AND
SATURDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND TONIGHT.
RAINFALL REPORTS OF AN INCH OR MORE ARE APPRECIATED.
In the hours before
Local storm report, Jun 19, 1:34 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
234 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM FUNNEL CLOUD E CEDAR RAPIDS 41.97N 91.67W
06/19/2014 LINN IA TRAINED SPOTTER
POSSIBLE FUNNEL CLOUD OBSERVED WHILE DRIVING SOUTH ON 380
NEAR MILE MARKER 13. STRONG WINDS AND HEAVY RAIN ALSO.
SPOTTER ON THE ROAD.
&&
TEOLocal storm report, Jun 19, 1:36 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
236 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM TSTM WND GST CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
06/19/2014 M56 MPH LINN IA ASOS
WINDS FROM THE WEST.
&&
TEOLocal storm report, Jun 19, 1:47 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
247 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FLASH FLOOD BRANDON 42.31N 92.00W
06/19/2014 BUCHANAN IA TRAINED SPOTTER
WATER FLOWING ACROSS SEVERAL ROADS. WATER DEPTH ESTIMATED
AT UP TO 1.5 FEET IN SPOTS.
&&
DMDLocal storm report, Jun 19, 1:53 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
253 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 4 W STANLEY 42.64N 91.89W
06/19/2014 BUCHANAN IA CO-OP OBSERVER
WEST BUFFALO CREEK IS FLOWING OVER ROADS. WATER RISING ON
THE COWS IN FIELDS. VERY HEAVY RAIN OCCURRING.
&&
TEOSpecial weather statement, Jun 19, 2:06 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT THU JUN 19 2014
IAZ052>054-064>068-077-078-ILZ015-192100-
CEDAR-CLINTON-JACKSON-JOHNSON-JONES-LINN-LOUISA-MUSCATINE-ROCK
ISLAND-SCOTT-WASHINGTON-
306 PM CDT THU JUN 19 2014
...LINE OF STRONG THUNDERTSORMS MOVING ACROSS THE AREA...
AT 300 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LAKE MACBRIDE STATE
PARK TO HILLS TO COTTER...MOVING NORTHEAST AT 30 MPH.
* THUNDERSTORMS WILL BE NEAR...
COLUMBUS JUNCTION AND COLUMBUS CITY AROUND 310 PM CDT...
CONESVILLE AND WEST BRANCH AROUND 315 PM CDT...
LISBON...MOUNT VERNON AND NICHOLS AROUND 320 PM CDT...
LETTS AND WEST LIBERTY AROUND 325 PM CDT...
ATALISSA AROUND 335 PM CDT...
WINDS UP TO 50 MPH...HEAVY RAIN...ARE EXPECTED WITH THESE STORMS.
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS.
LAT...LON 4217 9092 4186 9079 4145 9081 4117 9156
4158 9154 4189 9167
TIME...MOT...LOC 2004Z 243DEG 24KT 4185 9152 4162 9142
4130 9144
12Local storm report, Jun 19, 2:07 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
307 PM CDT THU JUN 19 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM FLASH FLOOD 4 W STANLEY 42.64N 91.89W
06/19/2014 BUCHANAN IA CO-OP OBSERVER
OTTER CREEK IS FLOWING OVER ROADS. WATER RISING ON THE
COWS IN FIELDS. VERY HEAVY RAIN OCCURRING. CORRECTED
CREEK NAME.
&&
TEOThunderstorm Wind, Delaware
- When
- June 19, 2:08 PM CST
- Where
- Delaware County, 0.51 mi E of Delaware
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 42.470, -91.340
The emergency manager reported a storage shed leveled.
Thunderstorm Wind, Delaware
- When
- June 19, 2:28 PM CST
- Where
- Delaware County, 0.69 mi N of Colesburg
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 42.640, -91.200
Wind speed reported by the Fire Department and relayed by the Emergency manager.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Virginia, June 19, 20141 death · $26,000 · 52 kt wind · 4 events
- Flash Flooding in Texas, June 19 to 20, 2014$1.1 million · 6 events
- Hail and Damaging Winds in Virginia, June 19, 2014$295,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Pennsylvania, June 19, 2014$268,000 · 1 in hail · 11 events
- Flash Flooding and Damaging Wind in Oklahoma, June 19, 2014$180,000 · 52 kt wind · 4 events
- Tornado in Iowa, June 19, 2014$50,000 · EF1 · 1 event
- Lightning Strike in North Carolina, June 19, 2014$150,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 19, 2014$76,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Georgia, June 19, 20141 injured · $50,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, June 19, 2014$57,000 · 1 in hail · 6 events
- Hail and Damaging Winds in North Carolina, June 19 to 20, 2014$19,000 · 1.75 in hail · 29 events
- Flood in Minnesota, June 19 to 22, 2014$70,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525004, 525006.